Why does Amitriptyline cause side effects?
Why Amitriptyline makes side effects has several reasons. The main reason is that amitriptyline, as a psychotropic drug, acts centrally in the brain and thus influences the most important switch point of the human body. Therefore, under an antidepressant therapy with Amitriptyline there are always different side effects, some patients are affected more than others.
Why Amitriptyline causes side effects and why some patients are more affected than others is not yet understood with certainty. The side effects of amitriptyline are caused, among other things, by the fact that amitriptyline ensures that increased amounts of the messenger substances (neurotransmitters) noradrenalin and serotonin are active in the brain and blood. On the one hand, these neurotransmitters cause an antidepressive effect, but on the other hand they also activate other receptors, such as receptors in the heart.
This can then lead, for example, to a patient repeatedly experiencing heart stumbling (palpitation). Why amitriptyline causes side effects can also be explained by the fact that it has a so-called anticholinergic effect in the brain. This means that the effect of the messenger substance acetylcholine is reduced. Among other things, acetylcholine is particularly important for maintaining concentration. If there is a reduction of this messenger substance, concentration disorders and a certain drowsiness result.
Weight gain under amitriptyline therapy is one of the most common side effects. The weight gain is caused by the fact that the patient has repeated attacks of ravenous appetite due to taking the drug. This changes his food intake and weight gain occurs more quickly.
Another reason for the weight gain caused by amitriptyline is that the gastrointestinal tract of many patients becomes unbalanced and constipation occurs more frequently. Another reason for weight gain from amitriptyline may be that a patient who is severely depressed often forgets to eat. Taking amitriptyline then has a mood-lifting effect, which encourages the patient to eat more and participate more actively in life. In this case, the weight gain from amitriptyline is also positive, but in most cases it is more likely to occur as a side effect and promotes diseases such as diabetes mellitus (diabetes) and heart problems (for example coronary heart disease). If amitriptyline causes a strong weight gain, the patient should talk to his or her treating physician (psychiatrist or neurologist) about changing the medication if necessary to avoid long-term consequential damage due to the weight gain.
Amitriptyline is an antidepressant drug which acts zantrally in the brain and can therefore lead to many side effects. Amitriptyline can cause side effects on the eyes. On the one hand, it can lead to visual disturbances, especially if the patient consumes additional alcohol.
On the other hand, the patient may have difficulties in adjusting and adapting the television and near vision to each other. This side effect of amitriptyline on the eye is called accommodation disorder. In this case, either the vision of objects in the vicinity (near accommodation) or the vision of objects at a distance (far accommodation) is impaired.
Due to the side effect of amitriptyline on the eye, patients may have to wear glasses to compensate for the reduced vision. A particularly frequent side effect of amitriptyline on the eye is hypoacommodation. In this case, the patient finds it particularly difficult to see things in focus nearby, as the objects or letters are perceived blurred.
This manifests itself mainly in the fact that the patient has to hold the book or newspaper unusually far away from him or her to be able to read them. Often the side effects on the eye caused by amitriptyline are reversible after stopping the medication, which means that the patient can see normally sharp again as soon as he stops taking the medication. However, irreversible changes in the eye can also occur, but these are usually minimal and can be completely compensated by wearing glasses.